I had a mastectomy in Aug 2007, and I had an expander put in at the same time. Since then, I have undergone 8 doses of chemo and 34 days of radiation. I have been expanded to 300 cc's, but the pain is so unbearable. I feel as if it is swolen everyday, I get sharp pains, my sturnum aches and under my arm hurts. I had 9 lymph nodes removed at the time of surgery. Is this normal? Do I have what's called Radiation Dermititis and if so, what do I do to feel better and to reduce the swelling?
I do want to continue with the expander and an implant after the 6 months is up, I cannot fathom another surgery, that's why I decided not to go with the tram flap.
Please help, no one has given me any answers, I just deal with the pain, and being a 42 year old woman that has never been sick before Breast Cancer, this has been hard on me.
I'm sorry to hear that you are in this much pain. Radiation indeed can cause significant amount of pain that should wear out as time passes by, but it can take months or for a few, even years. Radiation can also cause significant "fibrosis" or hardening of the soft tissues surrounding the breast and the areas irradiated. This fibrosis, coupled with the expansion of the tissue expander can all the more intensify pain. The expander could also be affecting some nerve endings brought about by the surgery. I suggest that you discuss with your doctors regarding the possibility doing the expansion at a much slower rate so as to minimize the pain, and ask about powerful pain medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.